Alert archive / Illinois / Tornado Warnings in 2016
Tornado Warning 42, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at May 10, 2016, 5:22 PM CDT for Johnson County, Pope County, Illinois. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2016, 5:22 PM CDT (22:22 UTC)
- Expired
- May 10, 2016, 5:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Johnson County, IL, Pope County, IL
The radar
The Paducah radar (KPAH), 36 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 5:36 PM CDT | FUNNEL CLOUD | 3 Nw Dixon Springs, IL | BRIEF TORNADO TOUCHDOWN LIKELY. DIFFICULT TO SEE BECAUSE OF TREES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 12:59 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
| May 10, 5:06 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 339 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
095
WFUS53 KPAH 102222
TORPAH
ILC087-151-102245-
/O.NEW.KPAH.TO.W.0042.160510T2222Z-160510T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
522 PM CDT TUE MAY 10 2016
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* TORNADO WARNING FOR...
WEST CENTRAL POPE COUNTY IN SOUTHERN ILLINOIS...
EAST CENTRAL JOHNSON COUNTY IN SOUTHERN ILLINOIS...
* UNTIL 545 PM CDT
* AT 522 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR DIXON SPRINGS...OR 7 MILES EAST OF VIENNA...MOVING
EAST AT 25 MPH.
HAZARD...TORNADO AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE
DAMAGE IS LIKELY.
* THIS DANGEROUS STORM WILL BE NEAR...
DIXON SPRINGS AROUND 535 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER
AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3737 8880 3743 8879 3746 8853 3730 8855
TIME...MOT...LOC 2222Z 275DEG 21KT 3740 8876
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$1 follow-up statement
091
WWUS53 KPAH 102235
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
535 PM CDT TUE MAY 10 2016
ILC087-102244-
/O.CAN.KPAH.TO.W.0042.000000T0000Z-160510T2245Z/
JOHNSON IL-
535 PM CDT TUE MAY 10 2016
...THE TORNADO WARNING FOR EAST CENTRAL JOHNSON COUNTY IS
CANCELLED...
THE TORNADIC THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT
OF THE WARNED AREA, THEREFORE THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTHERN
ILLINOIS.
LAT...LON 3735 8871 3744 8871 3746 8853 3730 8855
TIME...MOT...LOC 2234Z 275DEG 21KT 3739 8867
$$
ILC151-102245-
/O.CON.KPAH.TO.W.0042.000000T0000Z-160510T2245Z/
POPE IL-
535 PM CDT TUE MAY 10 2016
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR WEST
CENTRAL POPE COUNTY...
AT 534 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED OVER DIXON SPRINGS...OR 12 MILES EAST OF VIENNA...MOVING
EAST AT 25 MPH.
HAZARD...TORNADO AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE DAMAGE IS
LIKELY.
THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
WEST CENTRAL POPE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER
AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3735 8871 3744 8871 3746 8853 3730 8855
TIME...MOT...LOC 2234Z 275DEG 21KT 3739 8867
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 10, 3:19 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, May 10, 3:19 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Paducah KY 319 PM CDT TUE MAY 10 2016 .SHORT TERM...(Tonight through Thursday night) Issued at 319 PM CDT Tue May 10 2016 Primary focus today has been on ongoing severe weather event. Scattered supercells with all severe weather elements including tornadoes expected to continue, mainly across west Kentucky through sunset. Once the convection passes, clearing skies and light or calm winds will lead to either fog or very low cloud development possibly before midnight. Haven't had much time to look at the convective potential for Wednesday and Thursday, but still figure that we will have a relatively dry period tonight through much of Wednesday, with thunderstorms spreading east into the area later Wednesday night. More development is likely on Thursday as the larger-scale trough approaches the area. .LONG TERM...(Friday through Tuesday) Issued at 319 PM CDT Tue May 10 2016 The extended period will start out under northwest flow aloft and surface ridging. In the fast northwesterly flow, a reinforcing shot of cool dry air is progged to sweep into the PAH forecast area late Friday night. This feature will have little deep moisture to work with, therefore the probability of measurable rainfall will be rather low, about 1 out of 3. At this time, there seems to be enough lack of instability to preclude the mention of thunder. Saturday looks dry under another surface ridge, however it is possible for rain to occur in the southern half of the region Saturday night due to the presence of a developing boundary between high pressure to the north and increasing low pressure in the southern Plains. The medium range models, while in reasonable agreement, are more vague with the path of the southern Plains low and the quasi- stationary boundary to its east, with the ECMWF keeping it farther south than the GFS. For the time being, there will be a gradually increasing chance of showers from the latter half of the weekend through Day 7. Increasing moisture/instability should allow at least scattered tstm activity by Monday. Expect a cooldown through the weekend, with highs not reaching 70 Saturday and Sunday, and lows dipping below 50 Saturday night. A modest rebound in temps by Day 7. && .AVIATION... Issued at 1248 PM CDT Tue May 10 2016 A cluster of storms will hit KOWB in the next hour, and once it pushes east, all TAF sites should be dry for the remainder of the forecast. MVFR ceilings will impact KCGI and KPAH for a few hours this afternoon before lifting to VFR. It appears that MVFR ceilings will be tied to convection at KOWB only. Clearing is eventually expected along with light or calm winds tonight. There is a strong signal for LIFR or lower ceiling development possibly before 06Z depending on timing of the clearing. The low ceilings and/or dense fog development seems like a good bet. The low ceilings/fog should lift/dissipate by late morning. && .PAH Watches/Warnings/Advisories... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...DRS LONG TERM...DB AVIATION...DRS
Hazardous weather outlook, May 10, 3:10 PM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 310 PM CDT TUE MAY 10 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-111000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 310 PM CDT TUE MAY 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO MOVE EAST ACROSS WEST KENTUCKY...THE SOUTHERN TIP OF ILLINOIS AND FAR SOUTHEAST MISSOURI THROUGH SUNSET. SUPERCELLS WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES ARE EXPECTED...ESPECIALLY ACROSS SOUTHERN PORTIONS OF WEST KENTUCKY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE FORECAST WEDNESDAY THROUGH THURSDAY EVENING...THEN AGAIN MONDAY. AT THIS TIME...THUNDERSTORMS THAT DEVELOP AFTER MIDNIGHT WEDNESDAY NIGHT AND THEN AGAIN THURSDAY AFTERNOON HAVE THE BEST SEVERE POTENTIAL. THE PRIMARY CONCERN WILL BE DAMAGING HAIL AND WINDS WITHIN CLUSTERS OF THUNDERSTORMS. LOCALLY HEAVY RAIN AND LIGHTNING WILL BE A SECONDARY HAZARD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED IN WEST KENTUCKY...THE SOUTHERN TIP OF ILLINOIS AND SOUTHEAST MISSOURI. DRS
In the hours before
Local storm report, May 10, 3:30 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
330 PM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TORNADO 2 WSW BENTON 38.00N 88.95W
05/10/2016 FRANKLIN IL TRAINED SPOTTER
TORNADO ON THE GROUND NEAR MILE MARKER 40 ON THE PURCHASE
PARKWAY.
&&
JIMPLocal storm report, May 10, 3:43 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
343 PM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TORNADO 2 WSW BENTON 36.84N 88.39W
05/10/2016 MARSHALL KY TRAINED SPOTTER
TORNADO ON THE GROUND NEAR MILE MARKER 40 ON THE PURCHASE
PARKWAY.
&&
DBLocal storm report, May 10, 3:51 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
351 PM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG 1 NW MAYFIELD 36.75N 88.66W
05/10/2016 GRAVES KY TRAINED SPOTTER
COLLAPSED BUILDING ON HWY 121 NORTH IN GRAVES COUNTY.
LIKELY TORNADO DAMAGE.
&&
DBLocal storm report, May 10, 5:04 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
504 PM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL HANSON 37.42N 87.47W
05/10/2016 M0.75 INCH HOPKINS KY TRAINED SPOTTER
0446 PM FUNNEL CLOUD LAMASCO 36.99N 87.94W
05/10/2016 LYON KY TRAINED SPOTTER
&&
DBLocal storm report, May 10, 5:05 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
505 PM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM FUNNEL CLOUD CROFTON 37.05N 87.48W
05/10/2016 CHRISTIAN KY TRAINED SPOTTER
NEAR CROFTON
&&
DBLocal storm report, May 10, 5:15 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
515 PM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL CROFTON 37.05N 87.48W
05/10/2016 M1.00 INCH CHRISTIAN KY TRAINED SPOTTER
0504 PM FUNNEL CLOUD 2 E HANSON 37.42N 87.44W
05/10/2016 HOPKINS KY TRAINED SPOTTER
LOOKING EAST FROM I-69 HANSON EXIT
0504 PM FUNNEL CLOUD 2 E HANSON 37.42N 87.44W
05/10/2016 HOPKINS KY TRAINED SPOTTER
LOOKING EAST FROM HANSON EXIT I-69
&&
DBThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 10:11 PM CDT | Special Weather Statement | PAH | Alexander, Pulaski, Union | 49 min |
| May 9, 10:23 PM CDT | Severe Thunderstorm Warning | PAH | Alexander, Pulaski | 37 min |
| May 9, 10:51 PM CDT | Special Weather Statement | PAH | Johnson, Massac, Pope, Pulaski, Saline, Union and 1 more | 69 min |
| May 10, 4:44 PM CDT | Tornado Warning | PAH | Pope, Saline | 31 min |
| May 10, 4:46 PM CDT | Tornado Warning | PAH | Johnson, Pope | 29 min |
| May 10, 5:11 PM CDT | Tornado Warning | PAH | Gallatin | 34 min |
| May 10, 5:14 PM CDT | Tornado Warning | PAH | Gallatin, Hardin, Saline | 31 min |
| May 10, 5:16 PM CDT | Tornado Warning | PAH | Hardin, Pope | 29 min |
| May 10, 5:42 PM CDT | Tornado Warning | PAH | Hardin | 33 min |
| May 10, 6:11 PM CDT | Tornado Warning | PAH | Gallatin, Hardin | 34 min |
Nearby
Tornado Warnings in Illinois, 2016Every tornado warning in 2016Tornadoes in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.